Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 75, NWS Flagstaff, AZ

August 4, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 4, 2017, 9:31 PM MST for Yavapai County, Arizona. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 9:31 PM MST (04:31 UTC)
Expired
Aug 4, 2017, 11:00 PM MST
In force
89 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 45 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WGUS55 KFGZ 050431
FFWFGZ
AZC025-050600-
/O.NEW.KFGZ.FF.W.0075.170805T0431Z-170805T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
931 PM MST FRI AUG 4 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 1100 PM MST

* At 927 PM MST, heavy rain over the past several hours from the 
  Rimrock area eastward will lead to flooding along area streams, 
  affecting low water crossings. Beaver Creek Road remains 
  impassable at Rimrock. Up to two inches of rain have fallen along 
  the Beaver Creek drainage and tributaries including Russell Wash, 
  Walker Creek, Long Canyon. 

* Some locations that will experience flooding include...
  Rimrock, Wet Beaver Creek Campground and V Bar V Visitors Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&

LAT...LON 3472 11165 3462 11157 3458 11175 3467 11180

$$
JJ
1 follow-up statement
968 
WGUS75 KFGZ 050603
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1103 PM MST FRI AUG 4 2017

AZC025-050611-
/O.EXP.KFGZ.FF.W.0075.000000T0000Z-170805T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
1103 PM MST FRI AUG 4 2017

...THE FLASH FLOOD WARNING FOR THE RIMROCK AREA IN 
YAVAPAI COUNTY HAS EXPIRED...

The heavy rain has ended near Rimrock. Beaver Creek and 
other washes and streams near Rimrock rose sharply in 
the past few hours and will continue to run high overnight.
Please continue to heed any road closures and do not attempt
to cross flooded roadways.

LAT...LON 3472 11165 3462 11157 3458 11175 3467 11180

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:55 PM MST, 5 hours 36 minutes earlier.

Area forecast discussion, Aug 4, 3:55 PM MST, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
355 PM MST Fri Aug 4 2017

.SYNOPSIS...Another round of showers and thunderstorms is expected
today before a drier and more stable airmass moves into the region
over the weekend into early next week. This will result in much
less storm coverage across northern Arizona.

&&

.DISCUSSION...
Another active thunderstorm day developed across northern Arizona
today. This active pattern is expected to temper in the coming
days, however, with southwesterly flow pushing a drier airmass
into the region. While the decreasing moisture will likely limit
the amount of storms developing over the area, some isolated
showers will still be possible through the afternoon hours this
weekend.

Models are indicating the potential for returning moisture by the
mid-to-latter stages of next week, and we will watch for this in
the coming days.

&&

.AVIATION...For the 00Z package...Scattered TSRA will persist
mainly along and NE of a KCMR - KSEZ - KPAN line through 03Z. The
strongest storm cells will produce IFR conditions and typical gusty
winds. Storm activity should decrease aft 03Z, but isolated to
scattered showers remain possible overnight. Scattered storms
will redevelop Saturday afternoon. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Expect scattered thunderstorm activity this
afternoon and again on Saturday. Storms will produce locally heavy
rain and gusty winds. Expect a drying trend with much less storm
activity from Sunday through much of next week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...KD
AVIATION...MCT
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 4, 2:40 AM MST, 18 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
240 AM MST Fri Aug 4 2017

AZZ004>018-037>040-050330-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
240 AM MST Fri Aug 4 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Tonight

The most likely initial development will be over the White
Mountains and Mogollon Rim later this morning, with storm motion
to the North and Northeast.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Moisture begins to decrease across the area limiting storms to a
more isolated pattern through the weekend and into early next
week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 4, 3:54 PM MST, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
354 PM MST FRI AUG 4 2017

AZZ008-037-038-042330-
Yavapai County Valleys and Basins-Yavapai County  Mountains-Oak Creek
and Sycamore Canyons-
354 PM MST FRI AUG 4 2017

...SPECIAL WEATHER STATEMENT FOR THE VILLAGE OF OAK CREEK...

At 351 PM MST, Doppler radar was tracking a strong thunderstorm near
Village Of Oak Creek moving east at 15 mph.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Pea-sized inch hail will also be possible with this storm.

This strong thunderstorm will be near...
  Village At Oak Creek around 405 PM MST.
  Mile marker 305 on I-17 around 430 PM MST.

Other locations impacted by this storm include Red Rock State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3475 11196 3484 11190 3479 11159 3468 11171
TIME...MOT...LOC 2251Z 286DEG 13KT 3479 11183

TM
Special weather statement, Aug 4, 4:50 PM MST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
450 PM MST FRI AUG 4 2017

AZZ008-037-050015-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
450 PM MST FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 515 PM
MST...

At 449 PM MST, Doppler radar was tracking a strong thunderstorm over
Rimrock, or 8 miles northeast of Camp Verde, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Montezuma Well, Montezuma Castle National Monument, Rimrock, Lake
Montezuma, Mcguireville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3462 11182 3470 11179 3470 11158 3457 11162
TIME...MOT...LOC 2349Z 276DEG 10KT 3466 11174

JJ
Local storm report, Aug 4, 5:01 PM MST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
501 PM MST FRI AUG 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     FLASH FLOOD      2 WNW VILLAGE AT OAK CR 34.79N 111.79W
08/04/2017                   YAVAPAI            AZ   FIRE DEPT/RESCUE

            SEDONA FIRE COULD NOT RESPOND TO AN
            EMERGENCY DUE TO WATER FLOWING OVER VERDE
            VALLEY SCHOOL ROAD. AT LEAST TWO FEET OF
            WATER WAS FLOWING OVER THE ROADWAY.

&&

TM
Special weather statement, Aug 4, 5:50 PM MST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
550 PM MST FRI AUG 4 2017

AZZ008-037-050130-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
550 PM MST FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR THE CAMP VERDE AREA UNTIL 630 PM
MST...

At 548 PM MST, Doppler radar was tracking a strong thunderstorm
moving into Camp Verde. The storm was moving east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Camp Verde, Middle Verde and Montezuma Castle National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3448 11198 3459 11203 3465 11186 3451 11177
TIME...MOT...LOC 0048Z 251DEG 9KT 3455 11195

JJ
Local storm report, Aug 4, 8:33 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
833 PM MST FRI AUG 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      RIMROCK                 34.65N 111.78W
08/04/2017                   YAVAPAI            AZ   LAW ENFORCEMENT

            IMPASSABLE ROADS DUE TO FLOODING AT SCHOOL
            HOUSE WASH AND BEAVER CREEK RD.

&&

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:19 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai116 min
Aug 4, 5:50 PM MSTSpecial Weather StatementFGZ40 min
Aug 4, 6:28 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 4, 8:04 PM MSTAreal Flood AdvisoryFGZYavapai116 min
Aug 4, 9:18 PM MSTAreal Flood AdvisoryFGZYavapai117 min
Aug 4, 11:36 PM MSTAreal Flood AdvisoryFGZYavapai114 min
Aug 5, 12:38 AM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 5, 4:03 PM MSTSpecial Weather StatementFGZ42 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.